Helping Your Child Through an Anaphylactic Food Experience (Day 15)

“Should I call 911?”  My husband was at work, I called him.  William and I were dancing–having a good time right before bed.  Getting excess energy out.  He stopped–moving, all of a sudden.  A minute passed and I thought he was playing and then he did not move.  He must have been about three and a half years old maybe younger.

Earlier in the day my husband made cookies–normal thing to do.  We knew William was allergic–or newly diagnosed/confirmed allergic–so we were not as cautious as we should have been.  Leaving the room for a minute–I put the cookies to the back of the stove where William could not reach them. I should have sealed them in a container and hid them.  Smelling them, I am sure, William went looking for them.  Ten seconds later, I came back to chocolate chip hands.  Except–those chocolate chips had all the allergens or most of the allergens William would respond negatively to.

Our dancing stopped.  William stopped. Sitting on the couch–I asked, “William can you open your eyes?” His eyes were closed.  He answered, “No.”  On the phone with Dicky–my husband, “call 911” was his response.  Almost immediately firefighters and EMT first responders were at our door.  Epi-Pen had already been administered and Benadryl in William’s little system.  Anaphylactic shock had consumed his body.  “You saved his life tonight” one of the firefighters confirmed.

Scared, Unsure, Helpless were all the things I felt in the moment I was alone with William. So new to this reaction–I was unsure of what to do or of my overreaction.

As in any traumatic circumstance–reflecting later–I found some things that helped William and myself through this trauma.

Staying Calm.  This is the last thing I wanted to do. Crying was almost an instinct, though I had to be strong for William at that moment.  My reactions needed to be on hold for the time, I could come back to those later.

Medicine.  Benadryl, then Epi-Pen Jr. (at the time).  Later in reading, I found and research has found, when anaphylactic shock occurs–skip the Benadryl, administer epi-pen immediately. The epi-pen hurts but it saves lives.

Reassure and talk to them.  Whether 911 has been called or you are headed to the ER, make sure your kiddo knows you are there and they will be helped soon.

If ever in doubt–administer the Epi-pen.

William recovered from this experience physically–though each time he has encountered an anaphylactic episode–it stays with him.  Some probably not so good memories and hopefully a couple of strengthening memories.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s